Kentucky, 2021

Damaging Winds in Kentucky, September 22, 2021

September 22, 2021 · NWS JKL · 8 events in 7 counties and zones

A cold front and surface low pressure system were slowly progressing eastward across the central Commonwealth during the overnight/early morning hours of Wednesday, September 22nd. With deep southerly flow ahead of this system, a developing upper level low, and a strengthening surface low, this set the stage for creating a moist, warm environment with good lift.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A cold front and surface low pressure system were slowly progressing eastward across the central Commonwealth during the overnight/early morning hours of Wednesday, September 22nd. With deep southerly flow ahead of this system, a developing upper level low, and a strengthening surface low, this set the stage for creating a moist, warm environment with good lift. Scattered showers were ongoing throughout the overnight, evolving into more widespread showers and thunderstorms heading into the daytime hours. Best instability was located over the far southeast portion of the state, which was not already worked over by the ongoing rains. As the front began to gain traction when moving into this region, the result was a linear formation within the cluster of showers, with higher rainfall rates and strong winds aloft able to mix down along the line. Because of this feature and the increased velocities, multiple severe thunderstorm warnings were issued, all mentioning the threat of at least 60 mph winds. Sure enough, multiple damage reports were received across the southeast portion of the state as it moved through.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Sep 22, 7:16 AM EST, 24 minutes earlier.

Area forecast discussion, Sep 22, 7:16 AM EST, 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
816 AM EDT Wed Sep 22 2021

.UPDATE...
Issued at 816 AM EDT WED SEP 22 2021

The cold front is making steady progress to the east. It is
now aligned just east of a line from KSYM to KLOZ to KBYL. Winds
have been gusting to 20 to 25 kts behind the boundary. Showers
have filled in across the western half of the area, and these
will continue to shift to the east through the rest of this
morning. So far, most locations have received less than a half
inch of rain; however, there have been some embedded pockets of
heavier amounts of between a half inch and an inch. Have freshened
up the PoPs through this morning to include the latest trends in
radar as well as the higher resolution model guidance.

&&

.SHORT TERM...(Today through Thursday)
Issued at 449 AM EDT WED SEP 22 2021

The latest upper level map features seasonably strong ridging in
place across the western Atlantic as well as from the eastern
Pacific through the Desert Southwest. A sharpening trough is
planted in the middle of these features, aligned from Hudson Bay
all the way through the lower Mississippi Valley. A well-defined
short wave trough is moving through eastern Missouri. At the
surface, high pressure is centered across the central/southern
Plains, with ridging extending north northeast through the Great
Lakes and into southern Ontario. Further east, a cold front is
aligned from eastern Quebec through the Ohio/Tennessee valleys
and across the lower Mississippi Valley. Multiple areas of low
pressure reside along the front, with a more notable one currently
seen across northeastern Kentucky. Shower and thunderstorm
activity has been ramping up across locations near and west of
I-75 in the past few hours. To the east, clearing has allowed for
some river valley fog, although thicker clouds are on the doorstep.
Temperatures currently range from the mid 60s to around 70.

The models are fairly well clustered regarding the evolution of
an upper level low that will swing across the Ohio Valley through
the short term portion of the forecast. At the surface, low
pressure will deepen today as it pivots into Ohio. The cold front
looks to clear eastern Kentucky by early this afternoon, with
high pressure gradually working in from the west and southwest
through Thursday. Widespread shower activity and isolated to
scattered storms will gradually overspread the area from west to
east this morning. Some locally heavy rainfall will continue to be
a threat at locations that see multiple rounds of showers and
storms, especially through early this morning along and west of
I-75. To the east, a marginal threat of a stronger storm or two
also remains in place, especially closer to the West Virginia
border, where there is a better chance of seeing some instability
recovery, although values continue to look modest. Highs today
will range from the low to mid 70s in the far east, to the mid and
upper 60s west. Breezy west to west southwest winds will ensue
through the day, especially as a dry slot works in this afternoon.
Isolated to scattered shower activity will linger into tonight,
as cyclonic flow abounds across the Ohio and Tennessee valleys.
Temperatures will cool off to the 40s and 50s, with the cooler
temperatures generally found to the south, where better clearing
will take place. Thursday will feature breezy west southwest
winds, with a mostly cloudy start to the day, before heights
recover enough to allow for some mix out later in the day. Highs
will be 10 to 15 degrees below normal for this time of the year,
generally in the mid 60s.

.LONG TERM...(Thursday night through Tuesday)
Issued at 432 AM EDT WED SEP 22 2021

A pleasant, fall-like feel will characterize the beginning of the
extended. The front will be situated well to the east of out region
as the upper level low continues to pivot north/northeast through
the Great Lakes and into Canada. With the cooler airmass still
solidly in place, temperatures will start off chilly in the low to
mid 40s, with a few valley locations potentially getting close to
that 40 degree mark. Rising heights aloft and high pressure passing
at the surface will keep things uneventful through the day.
Temperatures will warm up into the upper 60s to low 70s under plenty
of sunshine.

After another cool start in the mid to upper 40s Saturday morning, a
trough swinging through the region will support a front crossing the
area late in the day. However, this front will be much weaker than
the one currently impacting the region, and is lacking in moisture
available to it. Models aren't in complete agreement over the
coverage of rain across the area, but in general, given the lack of
moisture, rain should be fairly limited, with the better chances
further north in the area, and any rain that does fall is expected
to be light. The biggest impact felt by most will likely be some
increased cloud cover. Highs Saturday are a bit warmer compared to
Friday, but still pleasant in the low to mid 70s.

After this frontal passage, heights rise and dry weather once again
dominates under high pressure. Southwest flow around the high will
help moderate temperatures each day through the early part of the
week. Highs climb to the upper 70s to around 80 by Tuesday, while
lows peak in the mid to upper 50s Tuesday morning. Late Tuesday
through Wednesday is a bit more uncertain, as model solutions vary
widely around another disturbance possibly impacting the area by
supporting more rain chances. The NBM keeps things dry, but ensemble
spread is high and models have been inconsistent, so some PoPs
eventually getting introduced late Tuesday might not be out of the
question depending on how things trend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
ISSUED AT 816 AM EDT WED SEP 22 2021

A potent cold front will continue to move through eastern
Kentucky through the rest of this morning, generally clearing the
area between 16 and 17z. Showers, as well as a few embedded
thunderstorms, with MVFR/IFR ceilings and/or visibilities at
times through early this afternoon. Some partial scattering of
the lower cloud deck will be possible later today, before clouds
thicken and lower once again as we head into this evening. Shower
activity will also become more scattered in nature by this
afternoon, before ending from southwest to northeast overnight
tonight. South to southeast winds of 5 to 10 kts will veer to the
northwest at 10 to 15 kts, with gusts of 15 to 25 kts. Winds will
then gradually diminish after dusk.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...GEOGERIAN
SHORT TERM...GEOGERIAN
LONG TERM...HAS
AVIATION...GEOGERIAN
Hazardous weather outlook, Sep 22, 3:58 AM EST, 3 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
458 AM EDT Wed Sep 22 2021

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-231200-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
458 AM EDT Wed Sep 22 2021

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Thunderstorms will be possible through this afternoon. Locally
heavy rainfall will occur at any locations that see multiple
rounds of storms. Additionally, some storms may contain strong
wind gusts, especially over far eastern Kentucky.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GEOGERIAN/HAS

The radar

The Knoxville radar (KMRX), 87 km away, was scanning. The volume nearest the first event began at 12:38 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Knox

When
September 22, 7:40 AM EST
Where
Knox County, 1.4 mi SSW of Barbourville
Measured
50 kt (58 mph) estimated gust
Property damage
$100
Reported by
911 Call Center
Coordinates
36.850, -83.886

Knox County Dispatch reported a tree was down across KY-3441 near the GR Hampton Elementary School in southern Barbourville.

Thunderstorm Wind, Breathitt

When
September 22, 8:32 AM EST
Where
Breathitt County, 3.04 mi ESE of Wilstacy
Measured
50 kt (58 mph) estimated gust
Property damage
$100
Reported by
911 Call Center
Coordinates
37.509, -83.201

Breathitt County Dispatch reported a tree down across KY-1098 near mile marker 12 as strong storms moved through.

Thunderstorm Wind, Leslie

When
September 22, 8:42 AM EST
Where
Leslie County, 0.12 mi WSW of Wooton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.179, -83.302

Leslie County Dispatch reported telephone lines were down and blocking both lanes of KY-80 near the intersection with Wooton Road in the community of Wooton, just southwest of Hazard.

Thunderstorm Wind, Harlan

When
September 22, 9:00 AM EST
Where
Harlan County, 0.06 mi NNE of Cawood
Measured
50 kt (58 mph) estimated gust
Property damage
$100
Reported by
Law Enforcement
Coordinates
36.781, -83.230

Kentucky State Police reported a tree down and partially blocking US-421 near the community of Cawood.

Thunderstorm Wind, Knott

When
September 22, 9:06 AM EST
Where
Knott County, 1.41 mi ESE of Cordia
Measured
50 kt (58 mph) estimated gust
Property damage
$100
Reported by
Law Enforcement
Coordinates
37.271, -83.097

Kentucky State Police reported a tree down across KY-1088 (Lotts Creek Road/Yellow Creek Road), at about the halfway point, east of Hazard.

Thunderstorm Wind, Floyd

When
September 22, 9:14 AM EST
Where
Floyd County, 0.43 mi WNW of Goodloe
Measured
50 kt (58 mph) estimated gust
Property damage
$100
Reported by
Department of Highways
Coordinates
37.603, -82.877

A tree was reported down along KY-404 in the vicinity of the David community.

Thunderstorm Wind, Letcher

When
September 22, 9:25 AM EST
Where
Letcher County, 0.35 mi WNW of Polly
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
37.201, -82.826

The public reported several trees down near the community of Polly due to strong thunderstorm wind gusts that moved through.

Thunderstorm Wind, Floyd

When
September 22, 9:35 AM EST
Where
Floyd County, 0.36 mi NNE of Alvin
Measured
50 kt (58 mph) estimated gust
Property damage
$100
Reported by
Department of Highways
Coordinates
37.635, -82.698

The Highway Department reported a tree down along KY-1428 in the vicinity of the communities of Emma and Alvin.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2021Every state in 2021This day in weather historyWarnings in Kentucky, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 987356, 987357, 987355, 987359, 987358, 987362, 987360, 987361.